Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 74, NWS Wilmington, NC

May 28, 2000Marion County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2000, 2:15 PM EDT for Marion County, Williamsburg County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2000, 2:15 PM EDT (18:15 UTC)
Expired
May 28, 2000, 3:15 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Marion County, SC, Williamsburg County, SC

What was reported inside it

TimeReportWhereRemark
May 28, 2:35 PM EDTThunderstorm Wind 65 ETrio, SCNational Weather Service storm damage assessment in Trio described damage to 5 model homes in the Blakely housing development due to straight line thunderstorm winds estimated at 65-75 mph. Dime-size hail was also reported in the town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
979 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WUUS52 KILM 281815
SVRILM
SCC067-089-281915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT SUN MAY 28 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA
  SOUTH MARION COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 315 PM EDT

* AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF HEMINGWAY...MOVING EAST AT 30 TO 
  35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR
  HEMIGWAY AT 220 PM EDT
  BRITTONS NECK AT 230 PM EDT
  OUTLAND AT AT 230 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:00 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 28, 10:00 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1000 AM EDT SUN MAY 28 2000

12Z SURFACE ANALYSIS SHOWS FRONT SINKING SOUTH INTO NRN NC WITH
SLIGHTLY LOWER PRESSURE CENTRAL NC. A TROUGH ALSO EVENT OVER CENTRAL
GA AND INTO WEST CENTRAL SC. TEMPERATURES QUICKLY RISING THIS
MORNING JUST LIKE YESTERDAY WITH PLENTY OF SUNSHINE.

FOR THE AFTN...APPEARS WE WILL HAVE A GOOD DEAL OF SUN TO HEAT
THINGS UP AND WILL LEAN TOWARD PARTLY SUNNY SKY COVER. WARM FRONT TO
REMAIN JUST NORTH OF CWA AND HOT AND HUMID CONDITIONS WILL PROVIDE
ATMOSPHERE CONDUCIVE TO AFTN SHOWERS AND TSTMS. DYNAMICS ARRIVE
LATER IN THE AFTN AS MODELS PROG S/W TO BE IN VCNTY AROUND 21Z TIME
FRAME. MID-LEVEL COOLING SHOULD PROVIDE FOR HAIL PRODUCING STORMS
THIS AFTN. ALL IN ALL... CURRENT PACKAGE LOOKS GOOD WITH SLIGHTLY
HIGHER POPS NC PORTION AS AREA CLOSEST TO WARM FRONT AND DEVELOPING
LOW. WILL ONLY MAKE SOME MINOR ADJUSTMENTS.

CWF...SCA ALREADY UP AND WINDS AND SEAS ON THE RISE. FCST LOOKS
GOOD. MAY TWEAK WINDS UP NRN PORTION AND WILL MENTION 4 INSTEAD OF 3
FT SEAS TO REFLECT CURRENT CONDITIONS.

.ILM...SMALL CRAFT ADVISORY AMZ250-252-254-256.

PJN

In the hours before

Special weather statement, May 28, 1:10 PM EDT, 1 hour 5 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-281000-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
110 PM EDT SUN MAY 28 2000

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH MONDAY MORNING.

HAZARDOUS WEATHER...
A TORNADO WATCH IS IN EFFECT UNTIL 600 PM.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE.

SKYWARN SPOTTERS...
NETWORK ACTIVATION HAS OCCURED.

SYNOPSIS...
A STATIONARY FRONTAL BOUNDARY REMAINS ACROSS CENTRAL AND NORTHEAST
NORTH CAROLINA THIS AFTERNOON WITH AN ASSOCIATED LOW PRESSURE AREA
IN WEST CENTRAL NORTH CAROLINA. THIS FRONTAL BOUNDARY WILL REMAIN
THE FOCUS FOR CONTINUED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS
THE REGION THIS AFTERNOON AND EVENING AS UPPER LEVEL DISTURBANCES
MOVE ACROSS THE REGION.

PJN
Local storm report, May 28, 1:22 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
122 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    FLORENCE                  SC   WIND DAMAGE
05/28/00   FLORENCE                       FLORENCE 911 REPORTED TREE
                                          DOWN ON ALLIGATOR RD.

DL
Local storm report, May 28, 1:24 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
124 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    NR FAIRMONT               NC   WIND DAMAGE
05/28/00   ROBESON                        ROBESON COMMUNICATIONS
                                          REPORTED TREE DOWN ON HWY
                                          130

DL
Local storm report, May 28, 1:59 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
159 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    PEMBROKE                  NC   WIND DAMAGE
05/28/00   ROBESON                        LAW ENFORCEMENT REPORTED
                                          TREES DOWN OVER MUCH OF THE
                                          COUNTY

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:33 PM EDTSevere Thunderstorm WarningILMFlorence57 min
May 28, 1:23 PM EDTSevere Thunderstorm WarningILMMarion37 min
May 28, 1:36 PM EDTSevere Thunderstorm WarningILMHorry54 min
May 28, 2:30 PM EDTSevere Thunderstorm WarningILMHorry60 min
May 28, 4:21 PM EDTSevere Thunderstorm WarningILMGeorgetown54 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.